ArticleEuropean heart journal. Case reports2023
Dramatic recovery of left ventricular dysfunction in a patient with pseudoaldosteronism, hypokalaemia, and rhabdomyolysis: a case report.
Article in European heart journal. Case reports, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed, 1 citations in OpenAlex.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Background: Excessive liquorice ingestion sometimes causes pseudoaldosteronism. The association between liquorice-induced pseudoaldosteronism and acute heart failure has not been well described. Case summary: An 89-year-old woman was referred to the hospital due to muscle weakness with rhabdomyolysis and severe hypokalaemia. The electrocardiogram in the emergency department revealed pulseless ventricular tachycardia, thus, emergent defibrillation was delivered. Laboratory findings revealed severe hypokalaemia with metabolic alkalosis. Plasma renin activity and serum aldosterone were highly suppressed. Her medications included herbal medicines containing a great amount of liquorice. The patient was diagnosed with pseudoaldosteronism caused by liquorice over-ingestion. She developed acute pulmonary oedema with unexpected left ventricular (LV) dysfunction after the peak out of creatine kinase. She was managed with acute heart failure therapy, as well as optimal medical therapy. She accidentally developed an acute embolic stroke but fully recovered due to emergent thrombolytic therapy. Cardiac magnetic resonance imaging revealed banding late gadolinium enhancement in the basal-mid segments, which was inconsistent with takotsubo cardiomyopathy. As time passed, LV function unexpectedly improved, and congestive heart failure was completely compensated. Discussion: Liquorice contains glycyrrhetinic acid that inhibits 11βHSD2. This invites the over-activation of mineralocorticoid receptors by cortisol in the kidneys and eventually causes hypokalaemia and hypertension. Acute heart failure caused by excessive liquorice ingestion is scarcely described. The triggering factors for LV dysfunction and acute congestive heart failure remain unclear. Rhabdomyolysis could affect massive catecholamine release and cause LV dysfunction.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.